- Citado por SciELO
- Citado por Google
- Similares en SciELO
- Similares en Google
Anales del Sistema Sanitario de Navarra
versión impresa ISSN 1137-6627
MACIAS-ROBLES, M.D. et al. Metformin-induced lactic acidosis due to acute renal failure. Anales Sis San Navarra [online]. 2011, vol.34, n.1, pp.115-118. ISSN 1137-6627.
Lactic acidosis is a serious but uncommon side effect of metformin use. We discuss the pathophysiological mechanisms of lactic acidosis with particular regard to the role played by the drug as a potential cause of the entity. We report on a severe case of this kind of drug toxicity in a patient with type 2 diabetes mellitus, admitted to the emergency department with acute renal failure symptoms. The diagnosis was supported by elevated serum levels of the biguanide, a procedure scarcely used in clinical practice. The management of this complication consists in drug discontinuation and hemodialysis with bicarbonate that provides symptomatic and ethiological treatment by removing both the lactate and the hypoglycemic agent from the serum. Since the symptoms of metformin-associated lactic acidosis are unspecific and its onset is subtle, a high level of suspicion is needed to establish an early diagnosis.
Palabras clave : Metformin; Lactic acidosis; Acute renal failure.